MAUDE Adverse Event Report: BAXTER HEALTHCARE CORPORATION SYNCLARA COUGH SYSTEM; DEVICE, POSITIVE PRESSURE BREATHING, INTERMITTENT

BAXTER HEALTHCARE CORPORATION SYNCLARA COUGH SYSTEM; DEVICE, POSITIVE PRESSURE BREATHING, INTERMITTENT
Model Number M08575
Medical Device Problem Code Device Handling Problem (3265)
Health Effect - Clinical Code Low Oxygen Saturation (2477)
Date of Event 05/29/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient was experiencing an acute illness (rhinovirus and enterovirus) and used the synclara cough system to clear secretions; however, the device provided a 003 error that was unable to be resolved (unable to clear with troubleshooting).The patient¿s oxygen saturation dropped, and the patient was brought to the hospital.The patient healthcare provided informed baxter that had the synclara worked properly, the patient would have been able to clear their secretions, would not have experienced oxygen desaturation and therefore would not have required hospitalization.No details of the treatments performed in the hospital were provided.At the time of this report, the patient has since returned home from the hospital and has received a replacement synclara device.No additional information is available.
 
Additional Manufacturer Narrative
The synclara cough system is intended for use on patients who are unable to cough or clear secretions effectively due to reduced peak cough expiratory flow or respiratory muscle weakness.The synclara cough system provides a noninvasive therapy designed for use by patients, caregivers, and healthcare providers.The system will simulate a cough to remove secretions in patients with a compromised peak cough flow.The device ifu states: ¿if the circuit and/or the smart-filter are damaged or visibly soiled, replace them.¿ the device involved in this event was returned for inspection.An event history log review was performed, and it was confirmed that there were multiple instances of errors 003 and 016 in the memory.Visual inspection revealed evidence of fluid ingress within the device, which likely caused the reported error codes.The fluid was dry by the time the device was returned for analysis, and the device was able to run plan4 therapy (therapy most common in the therapy logs) and passed end of line testing.Fluid ingress is usually caused by the patient circuit¿s filter becoming soiled.The patient circuit involved in this event was not returned with the device.Furthermore, it was noted that the patient performed synclara therapy above the number of therapies prescribed per day, and that their healthcare provider is aware of this.The patient¿s prescription calls for 6 circuits per month.Prior to the reported event, the patient received 14 circuits during the months of (b)(6) 2025.It was determined that the reported error code was due to fluid ingress, which is commonly caused by the patient circuit¿s filter becoming soiled.The patient was reported to be infected with rhinovirus and enterovirus which was likely not caused by the device, however, at this time, the device and/or use error (not changing soiled filter, therapy performed more than the amount prescribed) cannot be ruled out in potentially contributing to the inability to clear secretions and ultimate hospitalization.Prevention of this type of events is outlined in the device ifu.A service history review was performed and revealed that the device has no previous service events; therefore, servicing did not cause or contribute to the reported event.Should additional relevant information become available, a supplemental report will be submitted.

Brand Name
SYNCLARA COUGH SYSTEM
Common Device Name
DEVICE, POSITIVE PRESSURE BREATHING, INTERMITTENT
Manufacturer (Section D)
BAXTER HEALTHCARE CORPORATION
deerfield IL
Manufacturer (Section G)
HILL-ROM ST. PAUL
1020 west county road f
st. paul MN 55126
Manufacturer Contact
25212 w. illinois route 120
round lake, IL 60073
2242702068
MDR Report Key22394193
Report Number2183816-2025-00040
Device Sequence Number9070076
Product Code NHJ
UDI-Device Identifier00887761984554
UDI-Public(01)00887761984554(11)240723
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberM08575
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/06/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2025
Initial Report FDA Received Date07/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/23/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age5 YR
Patient SexMale